Methotrexate Out for Harry, In for Ed
Thanks for your response to my letter concerning colitis and P, Ed [More Ulcerative Colitis].
BTW, concerning your May correspondence titled P = "Too Much Wine," the liver disease is called cirrhosis, the thickening or hardening of a body part, like an artery, is sclerosis, and, uh, you know what psoriasis is :-}
I always hated the advertizement for the product which supposedly relieved "the heartbreak of psoriasis." What a crock. I remember thinking that it would probably be easier to come up with a product which relieved "the heartbreak of cirrhosis."
In answer to your question about using Methotrexate. I was put on Methotrexate for a while, but a blood work-up showed elevated liver of enzymes after only a few weeks of treatment. I really didn't like the long list of potential side effects, anyway.
Since my last letter to you, I'm back on PUVA and 99% clearyet again. Because I don't "overdo it" with PUVA, (that is, I allow my P to get bad again before I go back), I hope to stave off premature aging, skin cancer, and resistance to the therapy. Do you think that is a smart way of handling it? My wife (remember her, the Jr. psychologist?) wants me to do PUVA ALL the time, but I'm afraid of too much of a good thing. I'll end up looking like a prune by the time I'm 60 if I get too much UVAa really yuckkie looking prune if I also become resistant to PUVA!! Later, -Harry H.
Ed's Response: First, my thanks, Harry, for the quick alert on the cirrhosis/sclerosis confusion. I changed the referenced correspondence accordingly. An embarrassing oversight for an individual (me) who should be personally concerned about both conditions!
Back when "the heartbreak of psoriasis" was a going advert, I hadn't the foggiest clue what P was. I remember wondering if it was some kind of sexual dysfunction. (Hmmm. My wife, Clara, might one-up me by confirming, now, that it is.)
I don't think your attitude about holding PUVA in abeyance is bad, so long as you can stand to "get bad again" before returning to the therapy. I wish that I could have held my strongest topical corticosteroids in better abeyance. By surrendering to them too quickly and for too long I'm afraid they've lost their magic for me, and they were my last line of offense before going to a systemic.
Speaking of whichsystemics, that isI'm about to relent and give Methotrexate a try myself. I know this counters everything I've said about my own treatment since writing Flake in 1995, but now I've got two good compelling reasons to reconsider: one is plaque psoriasis getting worse while topicals are losing their effect; the second is psoriatic arthritis finally becoming debilitating. MethotrexateI am toldcould be my key to managing both. I need one more Dr. to agree on this and, if he does, I will try Methotrexate for the first time later this month. Wish me luck! -Ed